What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 12:00 PM CST, 18 minutes earlier.
Area forecast discussion, Apr 30, 12:00 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
100 PM CDT Tue Apr 30 2019
.UPDATE...
Issued at 938 AM CDT Tue Apr 30 2019
Initial early day shift thoughts on convective trends and severe
threat into the afternoon. Strong elevated moisture transport and
moderate instability will continue to support widespread
convection with the main risk being heavy rainfall and minor
lowland flooding through midday. Main challenge into the afternoon
is the position of the effective surface front and greatest
severe risk. It appears outflow has helped push boundary into
northeast Oklahoma at mid-morning and having doubts that front
will be able to move as far north into southeast Kansas again this
afternoon per earlier model consensus. The latest HRRR would keep
the front along/just south of the Kansas border this afternoon
and with support for scattered/numerous convection ahead of the
main upper shortwave, and this seems reasonable. If so, greatest
risk for surface based severe convection and largest hail/wind
threat would stay just south of the forecast area. That said,
upscale growth for elevated severe hail and marginal wind threat
still exists along/east of the turnpike this afternoon and early
evening as forcing for ascent increases ahead of the shortwave
upper trof. This lift is already supporting rapid development
across the high Plains from southwest Kansas into the Texas
panhandle. Locally heavy rainfall and flooding will be the main
risk across the Flint Hills and southeast Kansas. Some scattered,
locally heavy rainfall is also expected further west across south
central Kansas to the west of greater Wichita this afternoon with
a few strong storms.
KED
&&
.SHORT TERM...(Today through Thursday night)
Issued at 335 AM CDT Tue Apr 30 2019
Quasi stationary frontal boundary continues to waggle over northern
OK early this morning. 850-700h moisture transport in the SW flow
continues to increase over the top of this boundary, with isentropic
lift increasing as well. This has led to widespread showers and
thunderstorms gradually increasing across most of the forecast area,
as this lift and moisture continues to increase.
For the morning hours, RAP show this moisture transport increasing
across most of the southern half of KS, especially for areas east of
the KS Turnpike. This will lead to continued scattered showers and
thunderstorms for most areas east of I-135 this morning. MUCAPE
around 1000-1200 j/kg and bulk shear around 25-30 kts suggests a few
strong storms. Of bigger concern will be the heavy rainfall threat,
as precipitable water values around 110-130 percent of normal will
lead to very efficient rainfall makers for this time of year.
Current flash flood watch, certainly looks warranted, especially for
areas along and north of highway 54, which picked up decent rainfall
amounts on Monday morning.
Attention than shifts to the afternoon hours, and potential for
strong/severe storms, especially for area east of the KS Turnpike.
Warm advection/low level moisture transport will continue across
southern KS for the afternoon hours, but a little uncertain if all
the morning showers/storms will affect afternoon strong/severe
potential. Worried that morning storms may work over the atmosphere
too much, keep severe chances further to the southeast of the area.
As the warm advection continues today, expect the surface frontal
boundary to lift back to the north towards northern OK and SE KS by
this afternoon. Mesoanalysis this afternoon will be key, on locating
this boundary and the warm sector expected to surge north with it.
Latest short term model solutions arent as bullish with lifting this
front north as previous solutions, possibly lifting it into SE KS by
this afternoon. As the front pushes north, areas of SE KS south of a
Winfield to Chanute line will become unstable with MLCAPE values of
1500-1750 j/kg. Bulk shear increases this afternoon, with very
impressive values of 55-65 kts. So think ongoing morning convection
over SE KS will grow upscale this afternoon with severe storms
possible just to the south of the boundary in the warm sector. Shear
and instability suggests some supercells will be possible with
golfball size hail and damaging winds the main concern. Latest
looks at tornadic parameters (sig tor parameters/0-1km shear/0-1km
EHI) suggests that the tornado threat will be confined to areas
mainly to the SE of the area in NE OK, or possibly along the KS/OK
border in SE KS. So think tornado threat may be diminished some.
Think convection growing upscale may occur earlier in the afternoon
than we usually see in this part of the country (ie, late
afternoon), with the strong/severe convection shifting east into SW
MO by the evening hours.
Could actually see a lull in the heavier showers for the overnight
hours, as afternoon convection pushes the front back south into NE
OK.
Location of the boundary will continue to be problematic into Wed,
as its stays quasi-stationary over southern and southeast KS into
Wed as well. Placement of the front will be problematic, but with
continued warm advection and the SW flow. Concern is growing for
Wed afternoon/evening for portions of southern KS, as latest GFS
shows front again pushing north into srn KS to near highway 54, with
a moderately unstable airmass again in place south of the boundary.
Bulk shear isnt as strong as this afternoon, but still around 40
kts. The warm advection will increase the elevated mixed layer
(CAP), which may keep convection from developing, but Bufkit
soundings suggest cap eroding enough for storm development for areas
east of the KS Turnpike, at least for a conditional strong/severe
storm threat for Wed afternoon. Stay tuned.
This renewed convection chance will be over the same areas that are
gonna get heavy rainfall today. There is some concern that the
flash flood watch may have to be extended in time into Wed evening.
Will let later shifts look at this. See the hydro section below for
more details on this flash flooding situation.
Some uncertainty on how Wed night into Thu will play out as position
of the front will continue to be problematic. Think the flooding
threat will shift south and east of the area, by Wed night into
early Thu, as both the GFS and ECMWF shift a ridge of high pressure
into the plains for the daytime hours on Thu.
.LONG TERM...(Friday through Monday)
Issued at 335 AM CDT Tue Apr 30 2019
Expect moderating max temps for the rest of the work week back
towards seasonal normals. The next mid/upper trough may swing
across the central CONUS for the Friday/Saturday time frame, which
will lead to off and on chances of showers/storms into the weekend.
Lots of uncertainty on how this weekend will play out.
Ketcham
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue Apr 30 2019
With ongoing showers and thunderstorms as of the issuance of the
18z TAFs, a very challenging aviation forecast. Current radar
imagery shows thunderstorm clusters concentrated across southeast
Kansas with a second line of clustered thunderstorms extending
from the vicinity of KSLN down through south central Kansas to
KICT and back to the southwest into Oklahoma. Expect IFR to LIFR
conditions most terminals periodically over the next few hours
with continued thunderstorm activity. The exception will be KGBD
and KRSL, which will be located further west of the majority of
convective development, so thinking off and on showers will be the
primary precip mode at these terminals. The best chance of
strong/severe storms will be at KCNU in southeast Kansas through
the rest of the day and evening. Chances for BR and showers will
linger throughout the rest of the TAF period.
&&
.HYDROLOGY...
Issued at 335 AM CDT Tue Apr 30 2019
Several rounds of showers and thunderstorms expected today
through Wed, with thunderstorms currently ongoing. Later shifts may
have to make a westward adjustment to the flash flood watch,
depending on how rainfall this mornings convection plays out. The
several rounds of convection expected may lead to an increasing
flash flood threat by this afternoon into early this evening. As
mentioned above perceptible water values of 110-130 percent of
normal will lead to very efficient rainfall producers with some
rainfall rates around an inch an hour possible. Some areas in the
Flint Hills and SE KS could see QPF amounts of 2 to 4 inches by Wed,
with the heaviest rainfall amounts expected today.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 62 51 70 52 / 100 40 30 60
Hutchinson 59 47 67 49 / 100 30 20 50
Newton 59 48 67 49 / 100 40 30 60
ElDorado 64 52 71 52 / 100 50 30 70
Winfield-KWLD 67 54 75 54 / 100 50 40 60
Russell 52 43 61 43 / 60 20 30 50
Great Bend 53 43 62 44 / 60 20 30 50
Salina 55 47 64 48 / 100 30 20 50
McPherson 57 47 65 48 / 100 30 20 60
Coffeyville 71 59 79 58 / 100 80 50 60
Chanute 69 56 75 56 / 100 80 40 60
Iola 69 56 75 55 / 100 80 40 60
Parsons-KPPF 71 57 78 57 / 100 80 50 60
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for KSZ052-068-082-
083-091-092.
Flash Flood Watch through Wednesday evening for KSZ053-069>072-
093>096-098>100.
&&
UPDATE...KED
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...TAV
HYDROLOGY...Ketcham
Hazardous weather outlook, Apr 30, 11:27 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1227 PM CDT Tue Apr 30 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011730-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1227 PM CDT Tue Apr 30 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous thunderstorms will continue through the
afternoon and early evening. Severe storms will be possible
generally east of the Kansas turnpike with the main risks being
quarter to ping-pong ball size hail and damaging wind gusts to 65
mph. A limited risk for a tornado will exist for far southeast
Kansas, mainly near the Oklahoma border. Strong storms with small
hail and gusty winds to 50 mph will be possible for portions of
south central Kansas to the west of the turnpike this afternoon.
Locally heavy rainfall is likely across most of south central and
southeast Kansas through early this evening and across portions of
southeast Kansas through early tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Multiple rounds of thunderstorms are in the forecast for Wednesday
through Thursday morning. Strong to severe storms will be possible
again on Wednesday afternoon and evening in southeast Kansas with
half dollar size hail, damaging wind gusts to 60 mph.
Flash flooding will also be a concern tonight through Wednesday,
as very heavy rainfall is expected with these storms. Low water
crossings, creeks and streams may become swollen.
Several more chances for thunderstorms will be possible Friday and
Saturday, but details remain unclear at this point. Stay tuned for
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and early evening
for locations mainly east of the Kansas turnpike.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Apr 30, 10:38 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1138 AM CDT Tue Apr 30 2019
KSZ094-098-099-301715-
Montgomery KS-Chautauqua KS-Elk KS-
1138 AM CDT Tue Apr 30 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 1215 PM CDT.
* At 1137 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Peru, or 7 miles west of
Caney...moving northeast at 45 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Independence, Caney, Sedan, Longton, Elk City, Tyro, Peru,
Chautauqua, Elk Falls, Havana, Elgin, Bolton, Niotaze, Elk City
Lake, Elk City State Park, Hale and Independence Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3739 9617 3731 9567 3700 9583 3700 9646
TIME...MOT...LOC 1638Z 219DEG 37KT 3704 9607
BUTLER
Special weather statement, Apr 30, 11:10 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1210 PM CDT Tue Apr 30 2019
KSZ094-098-099-301800-
Montgomery KS-Chautauqua KS-Elk KS-
1210 PM CDT Tue Apr 30 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
West central Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 100 PM CDT.
* At 1207 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Elgin, or 8 miles southwest of
Sedan...moving northeast at 30 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Sedan, Elk City, Peru, Chautauqua, Elgin, Niotaze, Hale and Elk
City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
LAT...LON 3700 9607 3700 9642 3736 9619 3728 9576
TIME...MOT...LOC 1709Z 209DEG 25KT 3703 9627
BUTLER
Special weather statement, Apr 30, 11:11 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1211 PM CDT Tue Apr 30 2019
KSZ051-052-067-068-083-092-301745-
Reno KS-McPherson KS-Harvey KS-Marion KS-Sumner KS-Sedgwick KS-
1211 PM CDT Tue Apr 30 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Reno County in south central Kansas...
McPherson County in central Kansas...
Harvey County in south central Kansas...
Southwestern Marion County in central Kansas...
Northern Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 1245 PM CDT.
* At 1209 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Marquette to 5 miles northeast of Mount Hope to Conway Springs...
and moving east at 45 mph.
small hail and wind gusts up to 45 mph will be possible with these
storms.
* Locations impacted include...
Wichita, Derby, Newton, Mcpherson, Haysville, Park City, Valley
Center, Bel Aire, Mulvane, Goddard, Hesston, Maize, Clearwater,
Halstead, North Newton, Moundridge, Sedgwick, Belle Plaine, Inman
and Colwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3790 9776 3837 9792 3851 9792 3861 9746
3805 9718 3737 9715 3730 9774
TIME...MOT...LOC 1710Z 255DEG 42KT 3850 9788 3794 9761 3739 9762
DARMOFALSpecial weather statement, Apr 30, 11:33 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
1233 PM CDT Tue Apr 30 2019
KSZ100-301815-
Labette KS-
1233 PM CDT Tue Apr 30 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Labette County in southeastern Kansas...
* Until 115 PM CDT.
* At 1232 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 10 miles south of Edna, or 16 miles
southeast of Coffeyville...moving northeast at 25 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Edna, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
LAT...LON 3700 9547 3735 9532 3720 9507 3700 9508
TIME...MOT...LOC 1733Z 210DEG 23KT 3691 9538
BUTLER
Special weather statement, Apr 30, 11:36 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
1236 PM CDT Tue Apr 30 2019
KSZ096-100-301815-
Labette KS-Neosho KS-
1236 PM CDT Tue Apr 30 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 115 PM CDT.
* At 1235 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northeast of Cherryvale...
moving northeast at 35 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons, Erie, St. Paul, Thayer, Galesburg, Lake Parsons, Parsons
Tri City Airport, Dennis, South Mound and Big Hill Lake.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
LAT...LON 3722 9540 3728 9552 3744 9553 3773 9537
3761 9509 3758 9509
TIME...MOT...LOC 1736Z 208DEG 29KT 3735 9546
BUTLERSpecial weather statement, Apr 30, 12:17 PM CST, 1 minute before
Special Weather Statement
National Weather Service Wichita KS
117 PM CDT Tue Apr 30 2019
KSZ100-301845-
Labette KS-
117 PM CDT Tue Apr 30 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Labette County in southeastern Kansas...
* Until 145 PM CDT.
* At 115 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Oswego...moving northeast at 50
mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Oswego, Chetopa, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
LAT...LON 3700 9508 3700 9536 3737 9508
TIME...MOT...LOC 1816Z 218DEG 44KT 3719 9510
BUTLER